question-icon

What are the side effects of Antabuse?

default
Posted on Fri, 15 May 2015
Question: My questions are:
Does antabuse increase the side effects of cocaine? I took 50 mg antabuse yesterday, and ended up with a heart rate of 130 bpm when sitting down and relaxed. I had taken 60 mg in 3 doses of synthacaine during the day.
Could there be a relationship between antabuse and my heart rate and the synthacaine?
I have been taking synthacaine before but never experienced elevated heart rate and have been well.
doctor
Answered by Dr. Shubham Mehta (30 minutes later)
Brief Answer:
possible drug interaction.

Detailed Answer:
Hello
Welcome to HealthcareMagic.

I can understand your concerns.

Antabuse (Disulfiram) can possibly increase the levels of cocaine (unkown mechanisms; may be due inhibition of drug metabolizing enzymes).

This can cause tachycardia or increased heart rate.

This interaction might have increased your heart rate.

Hope this answers your query satisfactorily.

Feel free to discuss further.

Kindly close the discussion if you have no more queries and give your valuable feedback.

Take care.
Thanks.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shubham Mehta (1 hour later)
could you please explain what drug inhibition means? does that mean that antabuse could inhibit the metabolism of cocaine ? and why is that? does cocaine act on the liver as well?
doctor
Answered by Dr. Shubham Mehta (17 minutes later)
Brief Answer:
cocaine is primarily metabolised in liver

Detailed Answer:
Cocaine is metabolised by CYP450 in liver.

Disulfiram inhibits CYP450 thus inhibiting the metabolism of cocaine.

This might raise the levels of cocaine.

Hope this clears your doubts.

Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 2122 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of Antabuse?

Brief Answer: possible drug interaction. Detailed Answer: Hello Welcome to HealthcareMagic. I can understand your concerns. Antabuse (Disulfiram) can possibly increase the levels of cocaine (unkown mechanisms; may be due inhibition of drug metabolizing enzymes). This can cause tachycardia or increased heart rate. This interaction might have increased your heart rate. Hope this answers your query satisfactorily. Feel free to discuss further. Kindly close the discussion if you have no more queries and give your valuable feedback. Take care. Thanks.